Alert archive / Tennessee / Tornado Warnings in 1998

Tornado Warning 133, NWS Nashville, TN

May 25, 1998Wilson County, Tennessee

NWS Nashville, TN issued this tornado warning at May 25, 1998, 12:44 PM CDT for Wilson County, Tennessee. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 1998, 12:44 PM CDT (17:44 UTC)
Expired
May 25, 1998, 1:15 PM CDT
In force
31 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Wilson County, TN

What was reported inside it

TimeReportWhereRemark
May 25, 12:51 PM CDTHail 1Watertown, TNQuarter size hial was observed.
May 25, 12:56 PM CDTHail 1Watertown, TNQuarter size hail was reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2174 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

170 
WFUS1 KBNA 251745 RRA
TORBNA
TNC189-251815-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1244 PM CDT MON MAY 25 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN WILSON COUNTY IN MIDDLE TENNESSEE

* UNTIL 115 PM CDT

* AT 1244 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A TORNADO 10 MILES SOUTHEAST OF LEBANON OR 2 MILES
  SOUTHWEST OF CHERRY VALLEY MOVING EAST AT 15 MPH.

* TORNADO IS EXPECTED TO BE NEAR...
  CHERRY VALLEY AT 1246 PM CDT
  WATERTOWN AT 1250 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

MAR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 25, 8:35 AM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, May 25, 8:35 AM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
834 PM CDT MON MAY 25 1998

AMS LOADED THIS MRNG. SUPERCELLS CURNTLY RACING THRU SRN KY. MID TN HAS
BEEN SPARED THUS FAR. CURNT ZFP LOOKS OK FOFR MID TN...ALTHO WUD REMOVE
MENTION OF MRNG FOG IN UPDATE. NO OTHER CHANGES RECOMMENDED.

08

In the hours before

Special weather statement, May 25, 8:50 AM CDT, 3 hours 54 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-251640-

MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
850 AM CDT MON MAY 25 1998

THIS OUTLOOK INCLUDES THE COUNTY WARNING AREA OF THE NATIONAL
WEATHER SERVICE OFFICE IN NASHVILLE TENNESSEE.

THERE IS THE THREAT OF SEVERE THUNDERSTORMS TODAY AND INTO THE
EVENING ACROSS ALL OF MIDDLE TENNESSEE.

A STATIONARY FRONT WAS LOCATED FROM EASTERN OKLAHOMA ACROSS THE
BOOTHEEL OF MISSOURI INTO CENTRAL KENTUCKY.  WARM...MOIST AND
UNSTABLE AIR WAS COVERING THE REGION TO THE SOUTH OF THE FRONT.
SEVERE THUNDERSTORMS ARE EXPECTED TO FIRE ALONG OLD OUTFLOW
BOUNDARIES FROM STORMS THAT HAVE BEEN MOVING EASTWARD ACROSS
KENTUCKY DURING THE MORNING HOURS.  THESE BOUNDARIES WILL BE DRAPED
DOWN THROUGH MIDDLE TENNESSEE...ESPECIALLY NORTHERN AREAS AND WILL
ACT TO FOCUS THE ACTIVITY.

DAMAGING STRAIGHT-LINE WINDS...LARGE HAIL AND DEADLY LIGHTNING
STRIKES WILL BE THE PRIMARY THREAT BUT ISOLATED TORNADOES ARE
ALSO POSSIBLE.

BOATERS ARE CAUTION TO KEEP AN EYE ON THE SKY AND HEAD FOR SHORE IF
THREATENING WEATHER APPROACHES...DO NOT DELAY AS STORMS WILL MOVE
IN QUICKLY.

THE RESIDENTS OF MIDDLE TENNESSEE SHOULD SEEK SHELTER INDOORS WHEN
STORMS THREATEN AND DO NOT USE ELECTRICAL APPLIANCES.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION TODAY AND INTO THIS EVENING.
MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TV AND CABLE
TELEVISION OUTLETS FOR THE LATEST FORECASTS AND INFORMATION.

BOYD
Special weather statement, May 25, 8:50 AM CDT, 3 hours 54 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-251640-

MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
850 AM CDT MON MAY 25 1998

THIS OUTLOOK INCLUDES THE COUNTY WARNING AREA OF THE NATIONAL
WEATHER SERVICE OFFICE IN NASHVILLE TENNESSEE.

THERE IS THE THREAT OF SEVERE THUNDERSTORMS TODAY AND INTO THE
EVENING ACROSS ALL OF MIDDLE TENNESSEE.

A STATIONARY FRONT WAS LOCATED FROM EASTERN OKLAHOMA ACROSS THE
BOOTHEEL OF MISSOURI INTO CENTRAL KENTUCKY.  WARM...MOIST AND
UNSTABLE AIR WAS COVERING THE REGION TO THE SOUTH OF THE FRONT.
SEVERE THUNDERSTORMS ARE EXPECTED TO FIRE ALONG OLD OUTFLOW
BOUNDARIES FROM STORMS THAT HAVE BEEN MOVING EASTWARD ACROSS
KENTUCKY DURING THE MORNING HOURS.  THESE BOUNDARIES WILL BE DRAPED
DOWN THROUGH MIDDLE TENNESSEE...ESPECIALLY NORTHERN AREAS AND WILL
ACT TO FOCUS THE ACTIVITY.

DAMAGING STRAIGHT-LINE WINDS...LARGE HAIL AND DEADLY LIGHTNING
STRIKES WILL BE THE PRIMARY THREAT BUT ISOLATED TORNADOES ARE
ALSO POSSIBLE.

BOATERS ARE CAUTION TO KEEP AN EYE ON THE SKY AND HEAD FOR SHORE IF
THREATENING WEATHER APPROACHES...DO NOT DELAY AS STORMS WILL MOVE
IN QUICKLY.

THE RESIDENTS OF MIDDLE TENNESSEE SHOULD SEEK SHELTER INDOORS WHEN
STORMS THREATEN AND DO NOT USE ELECTRICAL APPLIANCES.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION TODAY AND INTO THIS EVENING.
MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TV AND CABLE
TELEVISION OUTLETS FOR THE LATEST FORECASTS AND INFORMATION.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 12:30 PM CDTSevere Thunderstorm WarningOHXWilson35 min
May 25, 12:59 PM CDTSevere Thunderstorm WarningOHXDeKalb, Smith51 min
May 25, 2:58 PM CDTSevere Thunderstorm WarningOHXWayne67 min
May 25, 3:52 PM CDTSevere Thunderstorm WarningOHXDecatur, Perry63 min
May 25, 3:52 PM CDTSevere Thunderstorm WarningOHXHumphreys63 min
May 25, 4:24 PM CDTSevere Thunderstorm WarningOHXPutnam46 min
May 25, 5:35 PM CDTSevere Thunderstorm WarningOHXBenton50 min
May 25, 5:48 PM CDTSevere Thunderstorm WarningOHXHumphreys47 min
May 25, 6:53 PM CDTSevere Thunderstorm WarningOHXBenton52 min

Nearby

Tornado Warnings in Tennessee, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.